Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 300, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 20, 2018, 5:52 PM CDT for 4 counties in Iowa. It was in force for 38 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 20, 2018, 5:52 PM CDT (22:52 UTC)
- Expired
- Sep 20, 2018, 6:30 PM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hancock County, IA, Kossuth County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 173 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 6:15 PM CDT | TSTM WND DMG | Algona, IA | TREES AND POWER LINES DOWN THROUGH TOWN. |
| Sep 20, 6:15 PM CDT | TSTM WND GST 63 | 2 W Algona, IA | AWOS STATION AXA, ALGONA AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 20, 3:11 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
868
WUUS53 KDMX 202252
SVRDMX
IAC081-109-189-195-202330-
/O.NEW.KDMX.SV.W.0300.180920T2252Z-180920T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
552 PM CDT THU SEP 20 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Western Worth County in north central Iowa...
Kossuth County in north central Iowa...
Hancock County in north central Iowa...
Winnebago County in north central Iowa...
* Until 630 PM CDT.
* At 552 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Iowa Lake to 8 miles southwest
of Algona, moving east at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Algona, Forest City, Garner, Lake Mills, Britt, Emmons, Eagle Lake,
Rice Lake, Union Slogh, Buffalo Center, Bancroft, Swea City, Burt,
Whittemore, Thompson, Titonka, Wesley, Corwith, Leland and Fenton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .
&&
LAT...LON 4350 9347 4326 9348 4326 9350 4307 9350
4291 9443 4350 9444
TIME...MOT...LOC 2252Z 251DEG 51KT 4355 9436 4299 9434
HAIL...0.75IN
WIND...60MPH
$$
Kotenberg2 follow-up statements
471
WWUS53 KDMX 202320
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
620 PM CDT THU SEP 20 2018
IAC081-109-189-195-202330-
/O.CON.KDMX.SV.W.0300.000000T0000Z-180920T2330Z/
Worth IA-Kossuth IA-Hancock IA-Winnebago IA-
620 PM CDT THU SEP 20 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR WESTERN WORTH...KOSSUTH...HANCOCK AND WINNEBAGO COUNTIES...
At 620 PM CDT, severe thunderstorms were located along a line
extending from 6 miles northeast of Frost to near Britt, moving east
at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Algona AWOS measured 55 knot wind gust.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Algona, Forest City, Garner, Lake Mills, Britt, Emmons, Eagle Lake,
Rice Lake, Union Slogh, Buffalo Center, Bancroft, Burt, Whittemore,
Thompson, Titonka, Wesley, Corwith, Leland, Lakota and Crystal Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .
&&
LAT...LON 4350 9347 4326 9348 4326 9350 4307 9350
4291 9443 4313 9443 4350 9421
TIME...MOT...LOC 2320Z 251DEG 51KT 4367 9387 4311 9385
HAIL...<.75IN
WIND...60MPH
$$
Kotenberg149
WWUS53 KDMX 202329
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
629 PM CDT THU SEP 20 2018
IAC081-109-189-195-202339-
/O.EXP.KDMX.SV.W.0300.000000T0000Z-180920T2330Z/
Worth IA-Kossuth IA-Hancock IA-Winnebago IA-
629 PM CDT THU SEP 20 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WORTH...KOSSUTH...
HANCOCK AND WINNEBAGO COUNTIES WILL EXPIRE AT 630 PM CDT...
The storms which prompted the warning have moved out of the area.
A new warning has been issued to replace the previous one.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Iowa.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .
LAT...LON 4350 9347 4326 9348 4326 9350 4307 9350
4291 9443 4313 9443 4350 9421
TIME...MOT...LOC 2329Z 251DEG 51KT 4371 9373 4315 9371
$$
KotenbergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:56 PM CDT, 2 hours 56 minutes earlier.
Area forecast discussion, Sep 20, 2:56 PM CDT, 2 hours 56 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 256 PM CDT Thu Sep 20 2018 .SHORT TERM.../Tonight through Friday/ Issued at 228 PM CDT Thu Sep 20 2018 A warm front extended from far northwest Iowa east across north central Iowa at 19Z. Aloft, a strong short wave upper trough was moving into the central plains from the west. The upper trough will move ENE fairly quickly into the upper midwest tonight. The wave should deepen the surface low, over northeast Nebraska at 20Z, as it moves northeast into Minnesota this evening. The warm front over northern Iowa should continue to lift north as the surface low moves northeast late this afternoon. As of 20z, the airmass near this boundary appeared to be capped. As the boundary moves north and large scale ascent overtakes the area, severe surface based convection should develop. The question for our area is where initiation will occur. The thinking at this time is that the boundary should be north of the border so initiation is more likely in Minnesota. Meanwhile, the large scale ascent and convergence along the surface front, should initiate a linear area of convection. The line of storms will then move east into central Iowa this evening. The CAMS have been very consistent with this scenario and the POPS reflect this high confidence. There could be severe storms embedded with the line, especially if there are bow segments which move NE which is more favorable to maintain balance resulting in severe winds. The airmass behind this boundary should be fall-like with much cooler and drier air overtaking central Iowa on Friday. As the surface high moves through the region Friday night and Saturday, temperatures will be cool compared to what we have seen with lows reaching the near 40 in the northwest Saturday morning. It would not be surprising to see upper 30s in some locations across the north. .LONG TERM.../Saturday through Thursday/ Issued at 228 PM CDT Thu Sep 20 2018 A fall-like pattern will be in place next week with a couple of frontal passages and precipitation chances. The first system will impact the area Monday night and a stronger looking front should move through late in the week. The model guidance appears reasonable with at or below normal temperatures and relatively dry weather. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1222 PM CDT Thu Sep 20 2018 The warm front was lifting rapidly north across north Central Iowa late this morning. Stratus north of the boundary should be gone by 19z. South to southwest surface blow this afternoon and early evening ahead of the cold front. Expect good mixing and wind gusts 25-30kts. Expect a line of thunderstorms with the more intense storms over northern Iowa this evening. Forecast SC across northern Iowa behind the seasonably strong cold front. && .HYDROLOGY... Issued at 228 PM CDT Thu Sep 20 2018 Heavy rainfall across northern Iowa over the past couple days has led to rises--in some cases rapid--on area rivers and streams. Some rivers are already above flood stage. Widespread river Flood Warnings are in effect along and north of US 20. Presently there are 10 river Flood Warnings in effect and one river Flood Watch (for the Iowa River near Tama Hwy E49--TMAI4) is in effect. Since the river is not forecast to reach flood stage at TMAI4 for several days, and the forecast crest is slightly above flood stage, it was decided to issue a river Flood Watch for TMAI4 due to confidence being below the 80 percent threshold for a warning. The river Flood Warnings in effect are generally for minor flooding, except for two locations where major flooding (Cedar River at Cedar Falls--CEDI4) and moderate flooding (East Fork Des Moines River at Algona--AGNI4) are expected. The Black Hawk Creek at Hudson (HUDI4) in the Waterloo/Cedar Falls area will also experience a significant rise--nearing or possibly reaching flood stage. Since there is presently no river Flood Warning in effect for this location, the river forecast there will have to closely monitored over the next couple days for a possible river Flood Warning. Relatively little QPF exists for the next few days, so the rises advertised in the going river forecasts are based on observed precipitation (QPE). && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Johnson LONG TERM...Johnson AVIATION...Johnson HYDROLOGY...Zogg
Hazardous weather outlook, Sep 20, 3:49 PM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 349 PM CDT Thu Sep 20 2018 IAZ004>007-015>017-023>028-033>039-212100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 349 PM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Late this afternoon and tonight Severe thunderstorms are possible this evening. The main severe threats are damaging winds, large hail and isolated tornadoes are secondary threats. Brief heavy rainfall is also possible. Several river flood warnings are in effect across northern Iowa. Please refer to the National Weather Service website for more details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of showers and thunderstorms Monday into Tuesday of next week. At this time the threat of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this evening. IAZ044>050-057>062-070>075-081>086-092>097-212100- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 349 PM CDT Thu Sep 20 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Late this afternoon and tonight Strong to severe thunderstorms are possible this evening into tonight. The main severe threats are damaging winds with large hail being a secondary threat. Brief heavy rain is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of showers and thunderstorms Monday into Tuesday of next week. At this time the threat of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening.
In the hours before
Special weather statement, Sep 20, 4:41 PM CDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service Des Moines IA 441 PM CDT Thu Sep 20 2018 IAZ005>007-016-017-023>026-033>037-044>048-057>060-070>073- 081>083-092>094-202345- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Pocahontas-Humboldt- Wright-Franklin-Sac-Calhoun-Webster-Hamilton-Hardin-Crawford- Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Warren-Adams-Union-Clarke-Taylor-Ringgold-Decatur- Including the cities of Algona, Forest City, Lake Mills, Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake, Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll, Jefferson, Boone, Ames, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Atlantic, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Corning, Creston, Osceola, Bedford, Lenox, New Market, Mount Ayr, Lamoni, and Leon 441 PM CDT Thu Sep 20 2018 ...Strong Gusty Winds Late This Afternoon... Strong southwest winds of 20 to 30 mph continue over portions of central and western Iowa. Wind gusts to 35 to 45 mph at times are possible through about 6 pm. Thereafter the winds will begin to diminish...but still remain rather breezy into the evening hours. Travelers...especially high profile vehicles...may experience difficulty traveling late this afternoon and evening. Use caution, especially on north south highways and interstates as high profile vehicles may have difficulty maintaining control in the higher winds. REV
Special weather statement, Sep 20, 5:19 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Des Moines IA
519 PM CDT THU SEP 20 2018
IAZ004-005-015-023-024-033-034-044-045-202315-
Humboldt IA-Palo Alto IA-Kossuth IA-Calhoun IA-Sac IA-Pocahontas IA-
Emmet IA-Carroll IA-Crawford IA-
519 PM CDT THU SEP 20 2018
...Line of Storms to Produce Winds upwards of 50 mph...
At 518 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lost Island Lake to near Ute. Movement was
northeast at 60 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Algona, Emmetsburg, Sac City, Pocahontas, Rockwell City, Lake City,
Manson, Laurens, Lake View, Odebolt, Five Island Lake, Black Hawk
Lake, Iowa Lake, Union Slogh, North Twin Lake, Lost Island Lake,
South Twin Lake, Silver Lake, Rush Lake and Schleswig.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central, northwestern and west central Iowa.
LAT...LON 4350 9397 4343 9397 4225 9473 4193 9567
4221 9567 4221 9532 4247 9532 4248 9539
4256 9539 4256 9492 4319 9491 4340 9443
4350 9446
TIME...MOT...LOC 2218Z 237DEG 50KT 4320 9485 4199 9567
KotenbergLocal storm report, Sep 20, 5:38 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
538 PM CDT THU SEP 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND GST 2 WNW GRUVER 43.41N 94.75W
09/20/2018 M75 MPH EMMET IA ASOS
ASOS STATION EST, ESTHERVILLE MUNICIPAL
AIRPORT.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 8:49 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto, Pocahontas | 25 min |
| Sep 19, 9:54 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 3 days |
| Sep 19, 9:54 PM CDT | River Flood Warning | DMX | Emmet | 15 days |
| Sep 19, 9:57 PM CDT | River Flood Watch | DMX | Humboldt, Kossuth | 7 days |
| Sep 19, 10:22 PM CDT | Flash Flood Warning | DMX | Franklin, Wright | 6 hr |
| Sep 20, 4:14 AM CDT | Areal Flood Warning | DMX | Franklin, Wright | 24 hr |
| Sep 20, 4:55 AM CDT | River Flood Warning | DMX | Wright | 6 days |
| Sep 20, 4:55 AM CDT | River Flood Warning | DMX | Humboldt | 9 days |
| Sep 20, 4:57 AM CDT | River Flood Watch | DMX | Webster | 24 hr |
| Sep 20, 4:57 AM CDT | River Flood Watch | DMX | Palo Alto, Pocahontas | 6 days |
| Sep 20, 8:51 AM CDT | Areal Flood Warning | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 48 hr |
| Sep 20, 10:46 AM CDT | River Flood Watch | DMX | Tama | 3 days |
| Sep 20, 11:23 AM CDT | River Flood Warning | DMX | Webster | 7 days |
| Sep 20, 11:23 AM CDT | River Flood Warning | DMX | Palo Alto, Pocahontas | 5 days |
| Sep 20, 11:23 AM CDT | River Flood Warning | DMX | Humboldt, Kossuth | 8 days |
| Sep 20, 5:13 PM CDT | Severe Thunderstorm Warning | DMX | Emmet | 47 min |
| Sep 20, 5:19 PM CDT | Special Weather Statement | DMX | Calhoun, Crawford, Kossuth, Palo Alto, Pocahontas, Sac | 56 min |
| Sep 20, 5:41 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 34 min |
| Sep 20, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Pocahontas, Sac | 47 min |
| Sep 20, 5:49 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 26 min |
| Sep 20, 6:17 PM CDT | Special Weather Statement | DMX | Humboldt, Pocahontas | 58 min |
| Sep 20, 6:25 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hancock, Humboldt, Kossuth, Pocahontas, Webster and 1 more | 50 min |
| Sep 20, 6:28 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Kossuth, Winnebago, Worth | 47 min |
| Sep 20, 6:41 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Hamilton, Webster, Wright | 34 min |
| Sep 20, 6:59 PM CDT | Special Weather Statement | DMX | Boone, Greene | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.